Li, Y. (2010) Lagrangian evolution of velocity increments in rotating turbulence: The effects of rotation on non-Gaussian statistics. Physica D Nonlinear Phenomena, 239 (20-22). pp. 1948-1957. ISSN 0167-2789
Abstract
The effects of rotation on the evolution of non-Gaussian statistics of velocity increments in rotating turbulence are studied in this paper. Following the Lagrangian evolution of the velocity increments over a fixed distance on an evolving material element, we derive a set of equations for the increments which provides a closed representation for the nonlinear interaction between the increments and the Coriolis force. Applying a restricted-Euler-type closure to the system, we obtain a system of ordinary differential equations which retains the effects of nonlinear interaction between the velocity increments and the Coriolis force. A priori tests using direct numerical simulation data show that the system captures the important dynamics of rotating turbulence. The system is integrated numerically starting from Gaussian initial data. It is shown that the system qualitatively reproduces a number of observations in rotating turbulence. The statistics of the velocity increments tend to Gaussian when strong rotation is imposed. The negative skewness in the longitudinal velocity increments is weakened by rotation. The model also predicts that the transverse velocity increment in the plane perpendicular to the rotation axis will have positive skewness, and that the skewness will depend on the Rossby number in a non-monotonic way. Based on the system, we identify the dynamical mechanisms leading to the observations. (c) 2010 Elsevier B.V. All rights reserved.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2010 Elsevier. This is an author produced version of a paper subsequently published in Physica D. Uploaded in accordance with the publisher's self-archiving policy. |
Keywords: | Fluid dynamics; Geophysical flows; Turbulence; Rotating frame; Intermittency |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Science (Sheffield) > School of Mathematics and Statistics (Sheffield) |
Depositing User: | Miss Anthea Tucker |
Date Deposited: | 22 Oct 2010 09:05 |
Last Modified: | 16 Nov 2015 11:49 |
Published Version: | http://dx.doi.org/10.1016/j.physd.2010.07.007 |
Status: | Published |
Publisher: | Elsevier |
Refereed: | Yes |
Identification Number: | 10.1016/j.physd.2010.07.007 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:42576 |